Ohio, 2012Hail and Damaging Wind in Ohio, March 23, 2012
March 23, 2012 · NWS ILN · 2 events in 2 counties and zones
A band of weakening convection moved across Eastern Indiana, Northern Kentucky, and Southwest Ohio during the late evening and overnight hours. Most of these storms were below severe limits, however one produced damaging thunderstorm winds in Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of weakening convection moved across Eastern Indiana, Northern Kentucky, and Southwest Ohio during the late evening and overnight hours. Most of these storms were below severe limits, however one produced damaging thunderstorm winds in Ohio. The main threat from these storms was large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 23, 9:12 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 23, 9:12 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1012 PM EDT FRI MAR 23 2012
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI VALLEY
WILL MOVE SOUTHEAST THROUGH THE WEEKEND. HIGH PRESSURE WILL BUILD
IN EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
FEW SHOWERS CONTINUE TO LINGER IN THE NORTHERN PART OF THE
FORECAST AREA. BUT THESE WILL CONTINUE TO HEAD NORTHWARDS.
MEANWHILE NORTH-SOUTH ORIENTED BAND OF CONVECTION IS VERY SLOWLY
HEADING INTO THE WESTERN COUNTIES. THESE STORMS WILL MOVE INTO THE
FORECAST AREA AND CONTINUE EAST OVERNIGHT BUT WEAKEN AND DECREASE
IN COVERAGE AS THEY DO. AT THIS POINT IT APPEARS THAT MAIN THREAT
WILL BE HAIL AND FLOODING FROM TRAINING OF STORMS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER LOW APPROACHING THE REGION AT THE BEGINNING OF THE PERIOD
WILL START MOVING SOUTHEAST WHICH WILL MEAN THAT THE CENTER OF THE
SYSTEM WILL PASS JUST TO THE SOUTH. COMBINATION OF COLD
TEMPERATURES ALOFT AND DAYTIME HEATING WILL BRING ADDITIONAL
CONVECTION ON SATURDAY WITH THE GREATER COVERAGE IN SOUTHERN
ZONES. THIS WILL DIMINISH SATURDAY EVENING.
A SECONDARY TROUGH AXIS WILL MOVE FROM NORTHWEST TO SOUTHEAST ON
SUNDAY. AND WHILE THIS LOOKS PRETTY WEAK...CANNOT COMPLETELY RULE
OUT A FEW SHOWERS DEVELOPING ALONG IT. SO KEPT SLIGHT CHANCE POPS
FOR THE DAY. HIGH PRESSURE WILL START TO BUILD IN SUNDAY NIGHT.
GENERALLY LEANED TOWARDS NAM MOS FOR TEMPERATURES THROUGHOUT.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL START OUT THE LONG TERM. WITH COOL NORTHERLY
FLOW HIGH TEMPERATURES ON MONDAY WILL BE IN THE MIDDLE 50S ACROSS
CENTRAL OHIO TO THE MIDDLE 60S ACROSS NORTHERN KENTUCKY. COOL
CONDITIONS WILL CONTINUE MONDAY NIGHT AND EXPECT LOW TEMPERATURES TO
DROP DOWN INTO THE 30S. TEMPERATURES HAVE THE POTENTIAL TO DROP
DOWN NEAR FREEZING MONDAY NIGHT ACROSS THE EASTERN PORTIONS OF THE
FA ACROSS CENTRAL OHIO WHERE CLOUD COVER AND WINDS WILL BE LESS.
WILL ADD FROST MENTION TO THE HWO FOR MONDAY NIGHT. TEMPERATURES
WILL INCREASE INTO THE 60S ACROSS MOST OF FA DURING THE DAY ON
TUESDAY AS SOUTHERLY FLOW BRINGS WARMER AIR INTO THE REGION. A COLD
FRONT WILL APPROACH THE AREA TUESDAY NIGHT AND MOVE THROUGH THE FA
WEDNESDAY MORNING. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL
BE AFTER MIDNIGHT TUESDAY NIGHT THROUGH THE MORNING HOURS ON
WEDNESDAY. PRECIPITATION WILL TAPER OFF BY WEDNESDAY AFTERNOON AND
DRY CONDITIONS WILL BE PRESENT FOR THE REMAINDER OF THE LONG TERM.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS FORECAST TO PERSIST THROUGH THE TAF
PERIOD. LINE OF THUNDERSTORMS WILL START TO AFFECT TERMINAL OVER
THE NEXT FEW HOURS. HAVE ONLY INCLUDED TEMPORARY MVFR CONDITIONS
WITH THESE STORMS ALTHOUGH IT COULD BE BRIEFLY LOWER IN ANY
STRONGER CORES. EXPECT THIS LINE TO WEAKEN AS IT MOVES EAST
OVERNIGHT SO HAVE ONLY INCLUDED VCTS IN THE COLUMBUS TERMINALS.
CANNOT RULE OUT SOME MIST DEVELOPING LATE TONIGHT IN A MOIST
ENVIRONMENT AND LIGHT WINDS. BUT CONFIDENCE WAS NOT HIGH ENOUGH TO
REDUCE VISIBILITIES IN THE TAFS. EXPECT VFR CEILINGS TO DEVELOP
WITH HEATING TOMORROW. THERE WILL BE SCATTERED SHOWERS AND
THUNDERSTORMS. BUT PROBABILITY OF AFFECTING ANY PARTICULAR
LOCATION WAS NOT HIGH ENOUGH TO INCLUDE IN THE TAFS THIS FAR OUT
IN TIME.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...
Hazardous weather outlook, Mar 23, 11:13 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1213 AM EDT SAT MAR 24 2012
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042-043-051-
060>062-070>073-077>082-088-250415-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-MERCER-AUGLAIZE-DARKE-SHELBY-
MIAMI-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1213 AM EDT SAT MAR 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ026-044>046-052>056-063>065-074-250415-
HARDIN-LOGAN-UNION OH-DELAWARE-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
1213 AM EDT SAT MAR 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
TEMPERATURES MAY APPROACH FREEZING LATE MONDAY NIGHT INTO EARLY
TUESDAY MORNING AS HIGH PRESSURE BUILDS INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 23, 8:20 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
920 PM EDT FRI MAR 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND DMG 5 WNW BLANCHESTER 39.32N 84.07W
03/23/2012 WARREN OH BROADCAST MEDIA
WIND DAMAGE OCCURRED TO THREE PROPERTIES. TIME ESTIMATED
BY RADAR.
&&
ASLSpecial weather statement, Mar 23, 9:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1049 PM EDT FRI MAR 23 2012
INZ050-058-059-066-073>075-080-KYZ091-OHZ070-077-240330-
UNION IN-SWITZERLAND IN-OHIO IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-
WAYNE IN-RIPLEY IN-BOONE KY-BUTLER OH-HAMILTON OH-
1049 PM EDT FRI MAR 23 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HAMILTON...
SOUTHWESTERN BUTLER...BOONE...EASTERN RIPLEY...WESTERN WAYNE...
FAYETTE...DEARBORN...FRANKLIN...OHIO...SWITZERLAND AND WESTERN UNION
COUNTIES THROUGH 1130 PM EDT...
AT 1046 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF ANDERSONVILLE TO NAPOLEON TO BEAR
BRANCH...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DILLSBORO...MILAN...
BATESVILLE...MOORES HILL...OLDENBURG...RISING SUN...AURORA...
LAWRENCEBURG...GREENDALE...CONNERSVILLE...HIDDEN VALLEY AND BRIGHT.
ALSO...MILTON...PATE...COLD SPRINGS...HAMBURG...BUENA VISTA...
ANDERSONVILLE...HARTFORD AND MOUNT SINAI ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH.
LAT...LON 3927 8530 3976 8530 3979 8526 3980 8523
3982 8523 3995 8507 3953 8488 3916 8460
3879 8504 3917 8532 3924 8536
ASLSpecial weather statement, Mar 23, 10:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1122 PM EDT FRI MAR 23 2012
INZ050-058-059-066-073-074-KYZ091-OHZ042-060-070-077-240400-
UNION IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-WAYNE IN-RIPLEY IN-
BOONE KY-BUTLER OH-DARKE OH-HAMILTON OH-PREBLE OH-
1122 PM EDT FRI MAR 23 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PREBLE...
NORTHWESTERN HAMILTON...SOUTHWESTERN DARKE...WESTERN BUTLER...EXTREME
NORTHERN BOONE...NORTHEASTERN RIPLEY...WAYNE...EASTERN FAYETTE...
DEARBORN...FRANKLIN AND UNION COUNTIES THROUGH MIDNIGHT EDT...
AT 1119 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM ECONOMY TO METAMORA TO AURORA...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LAWRENCEBURG...
GREENDALE...BROOKVILLE...CENTERVILLE...HIDDEN VALLEY...BRIGHT...
FOUNTAIN CITY...CLEVES...HARRISON...LIBERTY...RICHMOND AND NEW PARIS.
ALSO...EVERTON...GREENS FORK...GUILFORD...DOVER...ST. LEON...
SPRINGERSVILLE...ALQUINA AND BLOOMING GROVE ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.
LAT...LON 4001 8517 4001 8482 4015 8481 4020 8466
3964 8467 3923 8453 3901 8500 3946 8524Special weather statement, Mar 23, 10:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1127 PM EDT FRI MAR 23 2012
KYZ089-090-094-095-240415-
OWEN KY-CARROLL KY-GALLATIN KY-GRANT KY-
1127 PM EDT FRI MAR 23 2012
...A STRONG THUNDERSTORM WILL AFFECT GRANT...GALLATIN...CARROLL AND
OWEN COUNTIES THROUGH 1215 AM EDT...
AT 1126 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF GRATZ...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...WILLIAMSTOWN
AND DRY RIDGE.
ALSO...GRATZ...MONTEREY...ENGLISH...WORTHVILLE...LANGSTAFF...
SQUIRESVILLE...WHEATLEY AND EAGLE STATION ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.
LAT...LON 3839 8490 3842 8489 3842 8495 3847 8496
3849 8500 3851 8499 3851 8503 3856 8501
3856 8507 3859 8509 3858 8522 3861 8522
3878 8485 3877 8481 3881 8479 3875 8461
3864 8454 3837 8489
HATZOSSpecial weather statement, Mar 23, 11:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1210 AM EDT SAT MAR 24 2012
INZ080-KYZ090-091-094-095-240445-
SWITZERLAND IN-OWEN KY-BOONE KY-GALLATIN KY-GRANT KY-
1210 AM EDT SAT MAR 24 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT...GALLATIN...
BOONE...EASTERN OWEN AND SWITZERLAND COUNTIES THROUGH 1245 AM EDT...
AT 1208 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM QUERCUS GROVE TO BEECHWOOD...MOVING NORTHEAST AT 35
MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DRY RIDGE...
WILLIAMSTOWN...CRITTENDEN AND UNION.
ALSO...GLENCOE...EAGLE HILL...NEEDMORE...PATRIOT...STEELE BOTTOM...
NAPOLEON...NATLEE AND HOLBROOK ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.
LAT...LON 3886 8498 3896 8466 3880 8463 3879 8453
3852 8447 3851 8449 3851 8452 3849 8456
3844 8461 3836 8471 3834 8474 3834 8477
HATZOSSpecial weather statement, Mar 23, 11:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1230 AM EDT SAT MAR 24 2012
INZ074-KYZ091>093-OHZ077-240500-
DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-HAMILTON OH-
1230 AM EDT SAT MAR 24 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HAMILTON...CAMPBELL...
BOONE...KENTON AND EASTERN DEARBORN COUNTIES THROUGH 100 AM EDT...
AT 1226 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM AURORA TO VERONA...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
DOWNTOWN CINCINNATI...BRIDGETOWN...BURLINGTON...LAWRENCEBURG...
COVINGTON...NEWPORT...CLEVES...
GREENDALE...WALTON...UNION...HIDDEN VALLEY...
OAKBROOK...FLORENCE...ELSMERE...INDEPENDENCE AND ERLANGER.
LAT...LON 3930 8487 3931 8456 3918 8433 3904 8434
3899 8432 3878 8466 3902 8487 3903 8488
3914 8498
HATZOSThunderstorm Wind, Mercer
- When
- March 23, 11:30 PM EST to 11:34 PM EST
- Where
- Mercer County, Ft Recovery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.430, -84.770
Minor damage occurred to a roof, a barn door, and a porch due to damaging thunderstorm winds.
Hail, Butler
- When
- March 23, 11:40 PM EST to 11:44 PM EST
- Where
- Butler County, 1 mi N of Seven Mile
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.495, -84.550
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, March 23, 20121 death · 2 injured · $225,000 · EF2 · 21 events
- Damaging Wind in North Carolina, March 23, 20122 deaths · 1 injured · 1 event
- Hail and Rip Current in Florida, March 23, 20121 death · 0.75 in hail · 2 events
- Tornadoes and Damaging Winds in Kentucky, March 23 to 24, 2012$325,000 · EF1 · 5 events
- Flood and Hail in Indiana, March 23, 2012$246,000 · 1.75 in hail · 26 events
- Tornadoes and Hail in Missouri, March 23, 2012$20,000 · EF1 · 9 events
- Tornadoes and Damaging Wind in Ohio, March 23, 2012$71,000 · EF0 · 3 events
- Hail and Damaging Winds in Illinois, March 23, 2012$36,000 · 1.75 in hail · 16 events
- Tornado and Lightning Strike in Alabama, March 23, 2012$60,000 · EF0 · 2 events
- Tornado and Flash Flooding in Alabama, March 23, 2012EF1 · 10 events
- Dense Fog in Wisconsin, March 23 to 24, 201214 events
- Dense Fog in Virginia, March 23, 20127 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372253, 372254.